Ask a doctor

Juvaderm: My Lips Are Swollen and Look Horrible. Is 0.8 Cc Too Much?

I just had my lips done Monday at 5pm and it is now one full day later (Tuesday at 6pm). The doctor put 0.8 into my lips. It looks horrible. It looks all puffy and bruised". I was mortified and called into work today. How can I resolve this? I spoke to the doctor that did it and he keeps saying it will go down. I am wondering if 0.8 is considered a large amount. Is this going to get better? Is this what my lips will look like for the next five months?

Doctor Answers (9)

Sounds like your doctor may not have explained the whole process to you before treatment...

+1

especially with the lips, it's very important to understand going into the procedure that the area will go through a process of evolution over the first week or so with the first 2 days being the most anxiety provoking...after treatment with lips swell and often bruise which may last up to a week or so...after that most people are delighted with the results...assuming you saw a reputable physician with experience in treating the lips...the amount is relatively small for someone who needed correction...I like to use one syringe and wait for two weeks and see if another one is needed...it often is...if there's any question, of course go back and see your doctor...and rest assured the problem areas will not last long...good luck


Las Vegas Dermatologist
5.0 out of 5 stars 7 reviews

Lip swelling after fillers

+1

Juvederm, like all hyaluronic acid fillers (e.g Restylane, Perlane, Teosyal), can cause swelling after injection, especially if the lips are treated. Give it 1 week to settle down ; if at that point you're unhappy, you can have your physician inject you with hyaluronidase to dissolve some of the Juvederm. Relax, this will no doubt settle down for you. Sleep on extra pillows, avoid aspirin/advil, and avoid sauna/steamroom for the next 2 weeks.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 23 reviews

Lip swelling after Juvederm

+1

0.8cc is a common volume to place in the lips, but you can expect significant swelling in the first week, which can take a full 2 weeks to resolve. Listen to you doctor and give it time to resolve.  If after two weeks it hasn't improved, return for a reassessment.

Matheson A. Harris, MD
Salt Lake City Oculoplastic Surgeon
5.0 out of 5 stars 6 reviews

You might also like...

Can take a week for swelling to subside completely following lip filler

+1

As the others have said, give it time.  But, while you are waiting, do ice the site frequently to minimize the swelling, stay away from activities that will make it more likely to stay swollen (hot tubs, saunas, aerobic exercise), and do not manipulate the injection site (as the material can move if too much pressure is applied).  In my experience, most of the swelling will subside in a few days but some patients may require a week to ten days for all of the swelling to go away.  If still a concern, there is a reversal injection that can get rid of the filler, if need be, called hyaluronidase. 

Laurie Jacobson, MD
Seattle Dermatologist
4.5 out of 5 stars 11 reviews

Bumps after Juvederm lip injection

+1

I dont think 0.8 cc is too much for lips. the swelling, bruising, pain, tenderness will subside in a few days. its a very common side effect. I would wait it out and seek your physician in 2 weeks

Misbah Khan, MD
New York Dermatologic Surgeon
5.0 out of 5 stars 10 reviews

Swollen lips from Juvederm injections

+1

The typical side effects associated with hyaluronic acid injections such as Juvederm into the lips include bruising, redness, swelling and pain. These occur in as high as 90% of patients and usually resolve within one week. It is possible that some of these side effects may be affected by the injection techniques such as fan like injections, higher injection volumes, and more rapid injection times. I always recommend waiting at least one to two weeks for the swelling to go down after the treatment before worrying about any long-term adverse effects or considering any "touch-up" treatments such as additional filler injections or reversing the treatment using hyaluronidase.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Bumps and lines after Fillers

+1

Patience is the name of the game. 24 hours is much too soon to worry. You should trust your physician to help you though this. If lumps or bumps persist, there is still not much to worry about, because they can be helped.

Barry Resnik, MD
Miami Dermatologist
5.0 out of 5 stars 1 review

Swelling from Juvederm in Lips after One Day

+1

Swelling and Bruising are common side effects from Juvederm injections into the lips.  Usually the material swells more in the first 24 hours after injection then begins to subside.  The bruising will also subside in a few days.  It is far too early to evaluate your treatment one day out.  If your problem persists for more than a few days, please return to your injector to be evaluated.  Juvederm can be dissolved with Hyaluronidase if need be.  0.8cc is just one syringe.  This is a very acceptable amount of material.  

Sheri G. Feldman, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

Juvederm in Lips

+1

Injecting a .8 syringe into the lips in no way is too much, normally. In fact, Allergan actually suggests 2 full syringes for full correction. That being said the amount of injection should always depend on the patient and desired results. But no, normally a .8 syringe is quite normal to inject. Bruising and swelling, especially with lip injections, should be expected! The lips are very soft tissue, and after all, a gel is being injected into them! Swelling and bruising are totally normal and your physician is correct - it will go down. Most of the time I don't recommend anything is done in addition to the injections for 7-10 days, as this is how long the surface and underlying bruising and swelling can last. I'm sorry you weren't prepared for this, but I'm sure you're going to be ok within about a week. It's not going to look like it does right now; things need to settle down.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.